New York, 2004Damaging Wind in New York, August 12, 2004
August 12, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 10:30 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 12, 10:30 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT THU AUG 12 2004
.SHORT TERM (THIS AFTERNOON - FRIDAY)...
FRONTAL BOUNDARY CONTINUES TO STRETCH NE TO SW ACROSS THE FORECAST
AREA FROM NEAR UCA-BGM-AVP. A BAND OF PERSISTENT LIGHT TO MODERATE
RAIN HAS DEVELOPED JUST ON THE COLD SIDE OF THE FRONT. MEANWHILE...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP
ALONG AND ON THE WARM SIDE OF THE FRONT OVER NORTHEAST PENNSYLVANIA
AND THE WESTERN CATSKILLS.
NOT EXPECTING THE FRONT TO MOVE MUCH THIS AFTERNOON AS THE REMAINS
OF BONNIE MOVE NORTHEAST ACROSS SRN GEORGIA INTO THE CAROLINAS.
RADAR LOOPS SHOW THE STEADY RAIN OVER THE WESTERN CWA MAKING LITTLE
EASTWARD PROGRESS OVER THE PAST SEVERAL HOURS. BASED ON THIS EXPECT
THE STEADY RAINS TO BE CONFINED TO THE FINGER LAKES AREA TODAY...
WITH SCT SHOWERS AND THUNDERSTORMS FARTHER EAST. THERE WILL BE THE
POTENTIAL FOR LOCALIZED VERY HEAVY RAIN WITH THUNDERSTORMS OVER THE
EASTERN 2/3 OF THE CWA THIS AFTERNOON... AS THE ENVIRONMENT BECOMES
INCREASINGLY TROPICAL.
MODELS IN AGREEMENT THAT THE BEST LOW-LEVEL FRONTOGENESIS EVENTUALLY
SHIFTS EAST OVER THE EAST 1/2 OF THE CWA TONIGHT AND FRIDAY AM...
WITH THE REMAINS OF BONNIE MOVING NORTHEAST ALONG THE FRONT. RADAR
LOOPS SHOWING A LARGE AREA OF HEAVY RAIN ORGANIZING OVER GEORGIA AND
NORTH CAROLINA AND MOVING NORTHEAST... AND THIS SHOULD MOVE NORTH TO
COVER MUCH OF THE FORECAST AREA LATER TONIGHT AND FRIDAY MORNING.
WILL KEEP THE FLOOD POTENTIAL OUTLOOK GOING LATE THIS MORNING...
THEN MAKE FINAL DECISION ON ANY FLOOD WATCHES BY LATE THIS
AFTERNOON.
GOOD NEWS FROM BONNIE IS THAT SHE/S FAST. XPCT RAIN TO TAPER OFF
FROM SOUTH TO NORTH BEGINNING AS EARLY AS FRI NOON.
ETA SEEMS TO HAVE MISPLACED CHARLEY. GFS HAS/EM AND TRACK IS FURTHER
EAST THAN BONNIE AND WLD HAVE LESS OF AN INFLUENCE ON THE FCST AREA.
PRVSLY MENTIONED NRN STREAM SHRT WV WORKS WITH BONNIE TO KICK THE
TROF AXIS A BIT FURTHER EAST INFLUENCING THE TRACK OF CHARLEY.
ATTM...WILL HOLD OFF ON ANY FLOOD WATCHES. WHILE A GOOD SOAKING
SEEMS LIKELY...EXACT AREAS ARE UNDER THE GREATEST THREAT DFCLT TO
DEFINE. WLD NOT LIKE TO ISSUE A BLANKET WATCH...AND WILL ALLOW THE
DAY SHIFT TO REFINE THE AREA. AFTN ISSUANCE WILL STILL GIVE SVRL HRS
ADVANCE NOTICE BEFORE ANY ACTUAL FLOODING WLD OCCUR. WILL CONT ESF.
FLWD PRVS FCST CLOSELY MAKING ONLY MINOR ADJUSTMENTS IN ALL GRIDS.
.LONG TERM (FRI NITE-WEDS)...
MED RANGE FCST PUNCTUATED BY TROPICAL SYSTEM DOUBLE WHAMMY IN THE
FORM OF BONNIE AND CHARLEY. FOLLOWING TPC/NCEP/LATEST GFS SOLUTIONS
WHICH TAPERS RAIN FROM BONNIE OFF EARLY IN THIS FCST PERIOD...BUT
THEN BRINGS CHARLEY RAPIDLY NEWD THROUGH THE APPALACHIANS ON SAT
NITE-EARLY SUNDAY...BASICALLY FOLLOWING A VERY SIMILAR TRACK TO ITS
PREDECESSOR ALONG THE STALLED FRONT. TREND HAS BEEN TO SPEED THINGS
UP...BUT IM GOING TO PLAY MOVMT A LITTLE BIT SLOWER IN ACCORDANCE
WITH MORE OF A GFS ENSEMBLE SOLN AND LINGER A CHC SHRA INTO SUN
AFTN...ESPLY FOR ERN SECTIONS. HIGH PRES MOVES IN FOR THE START OF
NEXT WEEK WITH RETURN FLOW SETTING UP WEDS WITH NEXT CHC FOR A FEW
SHOWERS.
&&
.AVIATION...
VFR CONDS WILL SLOWLY DROP TO IFR THIS MRNG AT MANY STATIONS AS LGT
WINDS AND MOISTURE ALLOW LOW CLDS AND FOG TO FRM. RETURN VFR XPCTD
BY MID MRNG AS MIXING ONCE AGAIN CLRS OUT THE LWR CONDS. SCT SHWRS
AND ISLTD TRWS TODAY WILL AFFECT LOCAL CONDS...BUT A GENERAL RETURN
TO LWRD CIGS AND VSBYS APRCHG IFR RANGE TNGT AS MORE WIDESPREAD PCPN
MOVES IN.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
MORFORD/BREWSTER
Hazardous weather outlook, Aug 12, 2:04 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 AM EDT THU AUG 12 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120903-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
304 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...SCATTERED THUNDERSTORMS ARE POSSIBLE...HOWEVER
THEY ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...
HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE FRIDAY AS THE REMAINS OF
TROPICAL STORM BONNIE MOVE THROUGH THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 12, 10:50 AM EST, 2 hours 21 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140200-
HYDROLOGIC OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 AM EDT THU AUG 12 2004
...THERE IS THE POTENTIAL FOR HEAVY RAIN THROUGH FRIDAY...
A STALLED FRONTAL SYSTEM WILL BE THE FOCUS FOR SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. HEAVY RAIN THIS AFTERNOON
INTO TONIGHT WILL BE VERY ISOLATED IN NATURE... ASSOCIATED WITH A
FEW OF THE STRONGER THUNDERSTORMS THAT DEVELOP. THE MOST LIKELY AREA
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT WILL BE
OVER THE POCONOS AND WESTERN CATSKILLS.
A MORE WIDESPREAD... HEAVY RAIN THREAT WILL DEVELOP ACROSS THE AREA
LATER TONIGHT AND FRIDAY AS THE REMAINS OF TROPICAL STORM BONNIE
MOVE NORTH ALONG THE STALLED FRONT. RAINFALL TOTALS WILL AVERAGE 1
TO 2 INCHES ACROSS THE AREA WHEN THIS OCCURS... BUT HEAVIER AMOUNTS
ARE LIKELY IN A FEW LOCATIONS. RAINFALL IN EXCESS OF 3 INCHES WOULD
LIKELY BE ENOUGH TO BEGIN FLOODING PROBLEMS.
AT THIS TIME... SIGNIFICANT RISES ARE EXPECTED ALONG THE MAJOR
RIVERS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... BUT
FLOODING IS NOT EXPECTED. HOWEVER... LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS REMAINS A POSSIBILITY IN AREAS WHERE LOCALIZED
HEAVIER RAINS DEVELOP.
LOOKING AHEAD TO THIS WEEKEND...HURRICANE CHARLEY CONTINUES TO MOVE
NORTHWEST OVER THE CARIBBEAN OCEAN...AND MAY MOVE NORTH ALONG THE
SAME STALLED FRONTAL BOUNDARY SATURDAY NIGHT OR SUNDAY. WITH THE
APPROACH OF CHARLEY STILL A FEW DAYS AWAY... THE EXACT TRACK REMAINS
VERY UNCERTAIN. HOWEVER... HEAVY RAINFALL WITH CHARLEY WOULD BE A
SERIOUS THREAT IF CHARLEY TRACKS CLOSE ENOUGH TO THE AREA.
IT IS TOO EARLY TO TELL HOW MUCH RAIN WILL FALL FROM BOTH SYSTEMS.
IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE LATEST WEATHER FORECASTS AND STATEMENTS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
POTENTIAL FOR FLOODING WITH THESE TWO TROPICAL SYSTEMS. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR VISIT OUR
WEBSITE AT WEATHER.GOV.
MSE
Special weather statement, Aug 12, 11:16 AM EST, 1 hour 55 minutes before
WWUS81 KBGM 120657 RRA
SPSBGM
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT THU AUG 12 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-122200-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1216 PM EDT THU AUG 12 2004
...THERE IS THE POTENTIAL FOR HEAVY RAIN THROUGH FRIDAY...
A STALLED FRONTAL SYSTEM WILL BE THE FOCUS FOR SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. HEAVY RAIN THIS AFTERNOON
INTO TONIGHT WILL BE VERY ISOLATED IN NATURE... ASSOCIATED WITH A
FEW OF THE STRONGER THUNDERSTORMS THAT DEVELOP. THE MOST LIKELY AREA
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT WILL BE
OVER THE POCONOS AND WESTERN CATSKILLS.
A MORE WIDESPREAD... HEAVY RAIN THREAT WILL DEVELOP ACROSS THE AREA
LATER TONIGHT AND FRIDAY AS THE REMAINS OF TROPICAL STORM BONNIE
MOVE NORTH ALONG THE STALLED FRONT. RAINFALL TOTALS WILL AVERAGE 1
TO 2 INCHES ACROSS THE AREA WHEN THIS OCCURS... BUT HEAVIER AMOUNTS
ARE LIKELY IN A FEW LOCATIONS. RAINFALL IN EXCESS OF 3 INCHES WOULD
LIKELY BE ENOUGH TO BEGIN FLOODING PROBLEMS.
AT THIS TIME... SIGNIFICANT RISES ARE EXPECTED ALONG THE MAJOR
RIVERS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... BUT
FLOODING IS NOT EXPECTED. HOWEVER... LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS REMAINS A POSSIBILITY IN AREAS WHERE LOCALIZED
HEAVIER RAINS DEVELOP.
LOOKING AHEAD TO THIS WEEKEND...HURRICANE CHARLEY CONTINUES TO MOVE
NORTHWEST OVER THE CARIBBEAN OCEAN...AND MAY MOVE NORTH ALONG THE
SAME STALLED FRONTAL BOUNDARY SATURDAY NIGHT OR SUNDAY. WITH THE
APPROACH OF CHARLEY STILL A FEW DAYS AWAY... THE EXACT TRACK REMAINS
VERY UNCERTAIN. HOWEVER... HEAVY RAINFALL WITH CHARLEY WOULD BE A
SERIOUS THREAT IF CHARLEY TRACKS CLOSE ENOUGH TO THE AREA.
IT IS TOO EARLY TO TELL HOW MUCH RAIN WILL FALL FROM BOTH SYSTEMS.
IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE LATEST WEATHER FORECASTS AND STATEMENTS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
POTENTIAL FOR FLOODING WITH THESE TWO TROPICAL SYSTEMS. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR VISIT OUR
WEBSITE AT WEATHER.GOV.
MSE
Special weather statement, Aug 12, 11:56 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1256 PM EDT THU AUG 12 2004
NYZ062-PAZ040-072-121800-
SULLIVAN NY-WAYNE PA-
1256 PM EDT THU AUG 12 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 1254 PM EDT...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...
WERE OVER SOUTH CANAAN...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORMS WILL BE NEAR...WAYMART AT 105 PM...HONESDALE AT
110 PM...BETHANY AT 115 PM...BEACH LAKE AT 120 PM...CALKINS AT 125
PM...RILEYVILLE AT 130 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
GILT
Thunderstorm Wind, Sullivan
- When
- August 12, 1:11 PM EST
- Where
- Sullivan County, Livingston Manor
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.900, -74.833
Thunderstorm winds downed trees and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419128.